Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Great Falls, MT

August 23, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 23, 2004, 9:50 AM MDT for Lewis and Clark County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 9:50 AM MDT (15:50 UTC)
Expired
Aug 23, 2004, 3:45 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 231600
FFWTFX
MTC049-232145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 AM MDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA   
  FOR THE SNOW TALON BURN AREA

* UNTIL 345 PM MDT

* AT 950 AM MDT...VERY HEAVY RAIN CONTINUES OVER CENTRAL LEWIS AND 
CLARK COUNTY. RAINFALL AMOUNTS OF OVER AN INCH HAVE BEEN REPORTED
IN THE BURN AREA.

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER...TO ONE HALF INCH ARE 
LIKELY OVER THE BURN AREA FROM 10 AM THIS MORNING TO 3 PM THIS 
AFTERNOON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING 
OF SMALL CREEKS...AND MAY TRIGGER DEBRIS FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4695 11269 4700 11244 4729 11254 4722 11285

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:30 AM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 3:30 AM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
330 AM MDT MON AUG 23 2004

.DISCUSSION...
ACTIVE DAY WEATHER WISE EXPECTED ACROSS THE NORTHERN TWO THIRDS OF
THE CWA TODAY. UPPER LEVEL TROF THAT WAS SUPPOSED TO MOVE ACROSS THE
REGION LAST NIGHT...IS SLOW...AND WILL MOVE ACROSS THE AREA TODAY.
AS A RESULT...RAIN WILL CONTINUE THROUGHOUT THE MORNING HOURS OVER
THE WESTERN HALF OF NORTH CENTRAL MONTANA....WITH RAIN LIKELY IN
MOST OTHER AREAS. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO ONE
HALF INCH ARE POSSIBLE FROM 3 AM TO 10 AM THIS MORNING...MAINLY WEST
OF LINE FROM HAVRE...TO FORT BENTON...TO BELT...TO WHITE SULPHUR
SPRINGS. FLASH FLOOD WARNING WILL CONTINUE THEN FOR THE SNOW TALON
BURN AREA IN LEWIS AND CLARK COUNTY...JUST NORTH OF LINCOLN.
TEMPERATURES WILL NOT CLIMB MUCH TODAY OVER THE NORTH...DUE TO
PRECIP AND CLOUDS.

FOR TONIGHT...EXPECT THE SHOWERS TO BECOME MORE ISOLATED AFTER
MIDNIGHT...AS THIS STORM SYSTEM STARTS TO PULL AWAY FROM EASTERN
MONTANA.

FOR TUESDAY THROUGH WEDNESDAY...EXPECT THE FLOW ALOFT TO BECOME A
BIT MORE WESTERLY. THIS WILL RESULT IN GUSTY DOWNSLOPE WINDS
DEVELOPING OVER THE NORTHERN PLAINS...AND A CHANCE FOR SHOWERS OVER
THE WESTERN AND SOUTHWEST REGIONS. THE PRECIPITATION WILL BEGIN TO
SPREAD BACK OVER THE ENTIRE REGION ON WEDNESDAY...AS A STRONGER
UPPER LEVEL DISTURBANCE AND ANOTHER PACIFIC COLD FRONT APPROACH THE
REGION BY THE AFTERNOON. EXPECT THE COOL START TO THE WEEK TO
CONTINUE...WITH AFTERNOON TEMPERATURES REMAINING ABOUT 10 TO 15
DEGREES BELOW NORMAL FOR BOTH TUESDAY AND WEDNESDAY. BRUSDA

WEDNESDAY NIGHT THROUGH MONDAY...UPPER TROF OVER THE PACIFIC
NORTHWEST WEDNESDAY NIGHT WITH MOIST SOUTHWEST FLOW ALOFT OVER THE
AREA. THIS PATTERN PERSISTS THROUGH THURSDAY PROVIDING COOL AND WET
CONDITIONS. THE UPPER TROF LIFTS OUT FRIDAY AND A NORTHWEST FLOW
ALOFT REGIME SETS UP OVER THE AREA THROUGH THE WEEKEND...BRINGING
GENERALLY DRY CONDITIONS OVER THE PLAINS AND ISOLATED SHOWERS OVER
THE WESTERN MOUNTAINS. MODELS INDICATE WEAK RIDGING OVER THE AREA
MONDAY. TEMPERATURES REMAIN BELOW SEASONAL AVERAGES THURSDAY AND
FRIDAY BUT GRADUALLY WARM THROUGH THE WEEKEND AND INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF RB 063/047 068/046 069 17+22
    EEBBB 045/065 045/068 046/074 050/074 050 34542000000
CTB RB 062/046 065/044 066 17+32
    EEBBB 043/060 044/066 045/071 048/071 048 34543000000
HLN RB 067/048 068/049 069 17+23
    EEBBB 049/069 047/068 048/075 052/075 052 34442000000
BZN RB 067/046 069/045 070 17623
    BEBBB 040/070 040/067 041/074 044/074 044 34442000000
WEY RB 058/037 058/034 060 17743
    BEBBB 032/064 040/064 041/071 044/071 044 33342311000
DLN RB 064/044 063/044 065 17523
    TEBBB 039/068 039/064 040/074 043/074 043 35542000000
HVR RB 064/049 070/050 072 17+31
    EEBBB 047/067 048/070 049/074 050/074 050 23442000000
LWT RB 065/046 069/045 071 17722
    BEBBB 044/068 045/063 046/075 046/075 046 33442000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WARNING FOR THE SNOW TALON BURN AREA OF 2003 UNTIL
     10 AM THIS MORNING.

&&
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON AUG 23 2004

MTZ014-241105-
CENTRAL AND SOUTHERN LEWIS AND CLARK
530 AM MDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A FLASH FLOOD WARNING CONTINUES FOR THE SNOW TALON BURN AREA OF
2003. RAIN...HEAVY AT TIMES...CONTINUES TO FALL OVER THE BURN AREA.
THE RAIN WILL BEGIN TO LET UP IN INTENSITY OVER THE BURN AFTER 11 AM
THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER...TO ONE
HALF INCH OVER THE BURN AREA THIS MORNING WILL LEAD TO THE POTENTIAL
FOR FLASH FLOODING. PLEASE REFER TO THE GTFFLSTFX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>013-015-044>055-241105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN
PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNING...OR ADVISORIES ARE CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 23, 8:49 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SIMMS                   47.49N 111.93W
08/23/2004  0.75 INCH        CASCADE            MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       3 N DILLON              45.26N 112.63W
08/23/2004  0.41 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       LINCOLN                 46.96N 112.68W
08/23/2004  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       22 SSE LEWISTOWN        46.77N 109.25W
08/23/2004  0.42 INCH        FERGUS             MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       5 S MOORE               46.90N 109.69W
08/23/2004  0.50 INCH        FERGUS             MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       5 E BOULDER             46.24N 112.01W
08/23/2004  1.45 INCH        JEFFERSON          MT   TRAINED SPOTTER

            30 HOUR STORM TOTAL

0800 AM     HEAVY RAIN       HOBSON                  47.00N 109.87W
08/23/2004  0.48 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       5 N BENCHLAND           47.15N 110.02W
08/23/2004  0.50 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

&&
THESE ARE RAINFALL REPORTS ENDING AT 8AM FROM NORTHCENTRAL AND

SOUTHWEST MONTANA. UNLESS OTHERWISE NOTED...THESE ARE 24 HOUR TOTALS.

RHD

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:20 AM MDTFlash Flood WarningTFXLewis and Clark8 hr

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.